Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 14, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 9, 2023, 9:28 PM CDT for Christian County, Greene County, Lawrence County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2023, 9:28 PM CDT (02:28 UTC)
- Expired
- May 10, 2023, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Christian County, MO, Greene County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 16 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1861 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 14.0
The text
As transmitted.
422
WGUS53 KSGF 100228
FFWSGF
MOC043-077-109-100530-
/O.NEW.KSGF.FF.W.0014.230510T0228Z-230510T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
928 PM CDT Tue May 9 2023
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Northwestern Christian County in southwestern Missouri...
Southwestern Greene County in southwestern Missouri...
East Central Lawrence County in southwestern Missouri...
* Until 1230 AM CDT.
* At 928 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 4 inches of rain
have fallen. While heavy rain has ended, Flash flooding from
runoff is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Republic, Battlefield, Clever, Billings, Brookline, Halltown,
Chesapeake and Boaz.
This includes the following low water crossings...
Sac River at County Road 1247, Wilson's Creek at Old Limey Road,
Turnback Creek at County Road 2100 and Green Valley Creek at
Holder RD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3705 9367 3721 9370 3727 9361 3724 9347
3719 9341 3710 9338 3700 9339
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
021
WGUS73 KSGF 100527
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
1227 AM CDT Wed May 10 2023
MOC043-077-109-100537-
/O.EXP.KSGF.FF.W.0014.000000T0000Z-230510T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian MO-Greene MO-Lawrence MO-
1227 AM CDT Wed May 10 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 1230 AM CDT EARLY THIS MORNING
FOR NORTHWESTERN CHRISTIAN, SOUTHWESTERN GREENE AND EAST CENTRAL
LAWRENCE COUNTIES...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3705 9367 3721 9370 3727 9361 3724 9347
3719 9341 3710 9338 3700 9339
$$
GHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 9, 5:09 PM CDT, 4 hours 19 minutes earlier.
Area forecast discussion, May 9, 5:09 PM CDT, 4 hours 19 minutes before
Area Forecast Discussion National Weather Service Springfield MO 509 PM CDT Tue May 9 2023 ...00Z AVIATION DISCUSSION... Key Messages: 1. Isolated/scattered severe storms ahead of severe MCS heading in from Kansas this afternoon and evening. 2. An active weather pattern will remain across the area this week with several chances for rain. A few strong storms will be possible. 3. Above normal temperatures will occur this week. .SHORT TERM...(This evening through tonight) Issued at 312 PM CDT Tue May 9 2023 A severe MCS is currently located from Topeka, KS to Emporia, KS and moving to the southeast at 30-40 mph. This puts it into the the northwestern CWA between 5pm and 6pm CDT. Expect the system to maintain strength into the far northwester CWA and then start to gradually weaken as it moves through the rest of the area this evening into early tonight. This weakening will be due to decreased shear and instability. Threats will be 70 mph winds, 1 inch hail, and a short lived tornado or two over the northwestern CWA, transitioning to primarily 60 mph winds more toward the central CWA. Ahead of the MCS, discrete cells have developed and are expected to develop. Instability has increased to 3,000-4,000 J/kg on the warm side of the front, which is from Fort Scott, KS to Springfield, MO to Ozark County, MO. Large hail to 2 inches in diameter and 60 mph winds are the primary hazards with these storms. Expect the main area to be along and near the general vicinity of the front. .LONG TERM...(Wednesday through Tuesday) Issued at 312 PM CDT Tue May 9 2023 The upper level ridge will remain over the region the rest of the week into the start of the weekend. Highs will generally warm into the 80s each afternoon through Saturday. The active weather pattern will continue the rest of the week with several chances for rain at times. It will not rain the entire period and there are still questions on the exact timing coverage of storms each day. A weak disturbance will track north into the region on Wednesday and will result in the potential for some isolated to scattered storms across the area Wednesday afternoon and evening. Deep layer shear will be weaker across the area on Wednesday limiting the severe potential but given the instability a strong storm or two could be possible. Thursday into Friday an upper level low will lift north across the Plains and could result in slightly better coverage of showers and storms across the area, though there is still uncertainty on the coverage each day. Deep layer shear will increase some with the upper level low and could result in some strong to severe storms, though the better chances may remain just west of the area. Late this weekend into early next week as pattern change looks possible as an upper level trough moves across the region pushing the ridge off to the east. The ensemble models do different on the timing and track of this trough. An upper level northwest flow pattern may setup across the region early next week which could result in the an active weather pattern continue into next week but uncertainty remains on timing and track. Slightly cooler temperatures will occur as a result with highs in the 70s expected Sunday into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 457 PM CDT Tue May 9 2023 A storm system will push southeast into southeast Kansas and southern Missouri this evening and tonight. A few scattered storms, some strong to severe, will continue to pop up ahead of the main line of storms late this afternoon. Storms are expected to gradually weaken as they move southeast tonight. MVFR ceilings may persist across southern Missouri into the morning hours. Much of Tuesday morning and afternoon are expected to remain dry, with additional scattered shower and thunderstorm chances by late tomorrow afternoon through the evening. Winds will be out of the southeast at 10-15 kt outside of any thunderstorms. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Wise AVIATION...Didio
Hazardous weather outlook, May 9, 8:08 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 808 PM CDT Tue May 9 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 808 PM CDT Tue May 9 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... A thunderstorm complex will continue to push through southern Missouri this evening and tonight. Wind gusts of 60 to 70 mph and hail up to the size of quarters will be the primary threat. There is a low chance of a brief tornado. This system is expected to weaken overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Sunday. An unsettled weather pattern will remain over the area with additional thunderstorm chances possible at times each day through the rest of the week. There are still questions on the exact timing,, coverage, and exact locations affected each day but thunderstorm chances exist each day but will not be a total washout. Locally heavy rainfall and a few strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for southern Missouri. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Didio
In the hours before
Local storm report, May 9, 8:13 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 PM HAIL WALNUT GROVE 37.41N 93.55W
05/09/2023 E1.00 INCH GREENE MO EMERGENCY MNGR
&&
ANGLELocal storm report, May 9, 8:26 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
826 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 1 W REPUBLIC 37.12N 93.50W
05/09/2023 E1.00 INCH GREENE MO NWS EMPLOYEE
&&
ANGLELocal storm report, May 9, 8:35 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
835 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND GST 5 SSE WILLARD 37.23N 93.40W
05/09/2023 M78 MPH GREENE MO ASOS
SGF ASOS MEASURED 78 MPH WIND GUST AT
SPRINGFIELD AIRPORT.
&&
JDSpecial weather statement, May 9, 8:48 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Springfield MO
848 PM CDT Tue May 9 2023
MOZ079>081-090-091-100230-
Dallas MO-Polk MO-Greene MO-Webster MO-Laclede MO-
848 PM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of northern Webster,
Dallas, western Laclede, eastern Polk and northeastern Greene
Counties through 930 PM CDT...
At 848 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Urbana to 6 miles south of Buffalo to near
Fair Grove. Movement was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bennett Spring State Park, Marshfield, Buffalo, Fair Grove, Conway,
Niangua, Phillipsburg, Halfway, Bennett Springs, Louisburg,
Windyville, Elkland, Leadmine, March, Pumpkin Center, Olive, Foose,
Goodson, Plad and Long Lane.
This includes Interstate 44 between mile markers 98 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and southwestern Missouri.
&&
LAT...LON 3736 9327 3756 9320 3780 9329 3781 9325
3780 9319 3781 9318 3786 9277 3753 9272
3730 9274
TIME...MOT...LOC 0148Z 281DEG 25KT 3779 9323 3755 9313 3736 9321
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
PerezSpecial weather statement, May 9, 8:59 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
859 PM CDT Tue May 9 2023
MOZ090-091-095-096-102-103-100245-
Douglas MO-Barry MO-Greene MO-Webster MO-Christian MO-Stone MO-
859 PM CDT Tue May 9 2023
...Strong thunderstorms will impact portions of southern Webster,
western Douglas, Christian, northern Stone, northeastern Barry and
eastern Greene Counties through 945 PM CDT...
At 859 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strafford to near Rogersville to near
Ozark to near Galena. Movement was east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Springfield, Nixa, Ozark, Republic, Battlefield, Rogersville,
Strafford, Clever, Seymour, Sparta, Crane, Highlandville, Fremont
Hills, Fordland, Duncan, Brookline, Diggins, Hurley, Spokane and
Oldfield.
This includes Interstate 44 near mile marker 69, and between mile
markers 75 and 97.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Missouri.
&&
LAT...LON 3682 9375 3693 9365 3692 9361 3698 9361
3717 9340 3736 9326 3730 9269 3707 9268
3681 9283
TIME...MOT...LOC 0159Z 275DEG 35KT 3733 9307 3717 9308 3698 9322 3683
9339
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
PerezLocal storm report, May 9, 9:14 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 1 NNE MARIONVILLE 37.02N 93.63W
05/09/2023 LAWRENCE MO LAW ENFORCEMENT
TREES AND POWERLINES DOWN ON HIGHWAY 14.
&&
JDThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:04 PM CDT | Special Weather Statement | SGF | Christian | 26 min |
| May 9, 7:07 PM CDT | Special Weather Statement | SGF | Greene | 38 min |
| May 9, 7:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Barton, Benton, Cedar, Dade, Hickory and 5 more | 61 min |
| May 9, 7:29 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 46 min |
| May 9, 7:46 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 44 min |
| May 9, 7:57 PM CDT | Special Weather Statement | SGF | Greene | 18 min |
| May 9, 8:06 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Dallas, Greene, Lawrence, Polk and 1 more | 39 min |
| May 9, 8:32 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 28 min |
| May 9, 8:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Stone | 17 min |
| May 9, 8:48 PM CDT | Special Weather Statement | SGF | Dallas | 42 min |
| May 9, 8:59 PM CDT | Special Weather Statement | SGF | Christian, Webster | 46 min |
| May 9, 9:49 PM CDT | Areal Flood Advisory | SGF | Christian, Greene | 3 hr |
| May 9, 10:13 PM CDT | Special Weather Statement | SGF | Webster, Wright | 47 min |
| May 10, 3:43 PM CDT | Special Weather Statement | SGF | Greene | 32 min |
| May 10, 4:12 PM CDT | Special Weather Statement | SGF | Greene | 33 min |
| May 10, 6:00 PM CDT | Special Weather Statement | SGF | Christian, Webster | 30 min |
| May 10, 6:02 PM CDT | Special Weather Statement | SGF | Wright | 28 min |
| May 10, 6:20 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski, Texas | 25 min |
| May 10, 6:57 PM CDT | Special Weather Statement | SGF | St. Clair | 33 min |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.